Symlin tends to make you nauseated when you take it, and from what I understand from friends who are on it, it works incredibly well in curbing appetite. Symlin is a form of amylin, which diabetics (type 1s at least, not sure about T2s) don't produce. Without amylin, you don't get that full feeling when you eat, so you over indulge. It does have some potential for nausea though, and you should always test before taking it because it can cause a fairly rapid decrease in blood sugar. Speak to your endo if you have questions.
Thank you! Yes, I did talk to my endo and he is wanting me to start taking it. He just took me off all of my meds and put me on insulin. But, in only a week I have gained 4 pounds!. I eat and then 2 hours later i'm hungry! Thanks for the info I really appreciate it
I know all about the weight gain with insulin. My endo told me it was about a 5 pound gain...HUH!!! I gained 12 in about 6 months......it has seemed to have leveled off though....I am not happy about this either...
Tell me about it!!! I have a friend who was taken of Byetta and put on insulin, 70/30 novelin and she gained 50 pounds in 3-4 months!. This was after losing about 75 pounds on Byetta!. I was almost in tears when I read what she told me, then the first week was the worst because all I wanted to eat where hoho's!!
i have perosnal choice insurance but they wont cover symlin because its a non-insulin injectable. Has anyone ever had a problem with this and could anyone give me some suggestions? As i love symlin but its so expensive to pay out of pocket and my docotr isnt much help. Please help me!!
I had some trouble getting my Byetta pen paid for by my insurance in the beginning and each pen was running $215.00, I talked to my endo at the time and their office called the insurance. The insurance company did an "over ride" for the Byetta and I only ended up paying $10.00 copays, this is the same with the Symlin, hope that the info helps!. What dose of Symlin are you on? I just started this week so I'm at 15 mcg.
Well I did ask my Doctor do do this but she really didnt try very hard and gave up quickly. Its a great medicine. I take 20g twice a day. Is byetta basically the same thing? Symlin is great though and i think i may switch my doctor very soon
Is it possible that you're actually taking too much insulin before meals, thus causing lows, thus causing the craving for more food, thus causing the weight gain? This frequently happens when first going on insulin.
The other thing that can cause weight gain is that your blood glucose levels start to become closer to normal and your body can finally utilize the glucose for fuel instead of burning fat. That type of weight gain also happens when first going on insulin, but eventually stabilizes.
I'm not a super huge fan of the Byetta/symlin products because I feel they just complicate matters for those of us on insulin. I've had several friends who are T1's try them, and they had problems judging when to take their insulin, as the medications delay stomach-emptying (to make you feel full longer)...but this complicates the timing of insulin. I count carbs and have an insulin to carb ratio, which works very well for me and with which I can still lose weight as long as I don't pig out too often! <sigh>